North Dakota, 2010Flash Flooding and Hail in North Dakota, May 27, 2010
May 27, 2010 · NWS BIS · 6 events in 3 counties and zones
Slow moving thunderstorms resulted in heavy rainfall and flash flooding over portions of north central North Dakota during the morning and early afternoon hours of Thursday, May 27th. In addition, some of the storms became severe and produced several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms resulted in heavy rainfall and flash flooding over portions of north central North Dakota during the morning and early afternoon hours of Thursday, May 27th. In addition, some of the storms became severe and produced several reports of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 27, 2:37 AM CST, 7 hours 33 minutes earlier.
Area forecast discussion, May 27, 2:37 AM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT THU MAY 27 2010
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
WILL ISSUE A WIND ADVISORY FOR SOUTHWEST AND FAR SOUTH CENTRAL
NORTH DAKOTA TODAY. STRONG SOUTHERLY WINDS WILL DEVELOP AS DAYTIME
HEATING LINKS THE SURFACE WINDS TO MUCH STRONGER WINDS ALOFT.
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM. ANOTHER
UPPER LEVEL LOW IS MOVING INTO THE WEST CAUSING A SURFACE LOW TO
DEVELOP ON THE LEE OF THE ROCKIES. AS THE UPPER LEVEL LOW MOVES
EAST THE SURFACE LOW WILL MOVE ACROSS THE PLAINS. THIS WILL BE A
SLOW PROCESS AND WILL INDUCE YET ANOTHER ROUND OF THUNDERSTORMS
THROUGH SATURDAY. THE SHOWERS AND THUNDERSTORMS OCCURRING THIS
MORNING WILL MOVE NORTH INTO CANADA BY EARLY AFTERNOON. SOUTHERLY
LOW LEVEL FLOW WILL PUSH WARM AIR INTO THE FORECAST AREA WITH
RISING DEWPOINTS AND AFTERNOON TEMPERATURES IN THE MID 70S TO
LOWER 80S. BY LATE AFTERNOON A WARM FRONT SHOULD STRETCH ALONG THE
NORTHERN COUNTIES WITH THE BEST CHANCE OF THUNDERSTORMS ALONG AND
NORTH OF THE FRONT. THE FRONT SHOULD MOVE INTO CANADA BY FRIDAY
MORNING...BUT THE SURFACE LOW WILL MOVE INTO SOUTHWEST NORTH
DAKOTA THEN BECOME ELONGATED AS IT SLIDES EAST. CONVECTION IS
LIKELY ALONG THIS BOUNDARY. HIGH CAPES AND STRONG SHEAR THROUGH
FRIDAY NIGHT LEADING TO A POTENTIAL FOR SEVERE THUNDERSTORMS.
TEMPERATURES WILL BE WARM AGAIN ON FRIDAY...BUT WILL BE MUCH
COOLER IN THE WEST ON SATURDAY. THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE ON SATURDAY...BUT AS THE LOW MOVES
EAST THE BEST CAPE AND SHEAR WILL MOVE EAST OF THE FORECAST AREA
ENDING THE POTENTIAL FOR SEVERE WEATHER.
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MODELS DIFFER QUITE A BIT IN THE DETAILS DURING THE EXTENDED
PERIOD...BUT ARE FAIRLY CONSISTENT WITH THE GENERAL PATTERN.
OVERALL...EXPECT A NORTHWARD SHIFT OF THE MAIN BELT OF
WESTERLIES...AS THE SUBTROPICAL RIDGE BEGINS TO BUILD IN ALONG THE
SOUTHERN CONUS. THIS PLACES THE MAJOR STORM TRACK RIGHT OVER THE
NORTHERN PLAINS...KEEPING THE FORECAST AREA UNDER THE GUN FOR THE
FORESEEABLE FUTURE.
SUNDAY BEGINS WITH ANOTHER SHORTWAVE PASSING OVER THE
NORTHERN PLAINS. ALONG WITH A DECENT CHANCE OF RAIN AND SOME
SCATTERED THUNDERSTORMS...EXPECT WIND MAY BE A CONCERN AS THE
PRESSURE GRADIENT TIGHTENS BEHIND THE SURFACE LOW. THE SYSTEM SHOULD
EXIT THE STATE BY MONDAY...ALLOWING FOR WEAK RIDGING TO BUILD INTO
THE REGION. THE LATEST RUNS OF THE ECMWF AND GFS SWEEP ANOTHER
SHORTWAVE AND ASSOCIATED SURFACE SYSTEM THROUGH THE STATE TUESDAY
NIGHT AND WEDNESDAY. EXPECT RATHER STRONG CAA SUNDAY WITH COLDER
TEMPERATURES...FOLLOWED BY A GRADUAL WARMING TREND...BACK TO NEAR
NORMAL BY WEDNESDAY.
.AVIATION...
A FRONTAL BOUNDARY CROSSING THE STATE HAS RESULTED IN NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS MY WESTERN COUNTIES...INCLUDING
KDIK...KISN...AND KMOT. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THE TERM AT KISN...AND TO A LESSER EXTENT KMOT...AS THE
BOUNDARY STALLS OUT IN THE NORTHWEST AND INSTABILITY THERE REMAINS
SUFFICIENT TO PRODUCE CONVECTION. EXPECT MVFR CONDITIONS WITHIN
AREAS OF RAIN...AS WELL AS IN THE WEST NEAR THE BOUNDARY AS LOW
LEVEL MOISTURE REMAINS ABUNDANT. OTHERWISE...VFR SHOULD PREVAIL WITH
EASTERLY WINDS OF 15 TO 25 KNOTS DURING THE DAY...AND 5 TO 10 KNOTS
DURING THE OVERNIGHT HOURS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ031>033-040>045.
&&
SHORT TERM...TSW
LONG TERM/AVIATION...BPN/RK
Hazardous weather outlook, May 27, 3:52 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CDT THU MAY 27 2010
NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
452 AM CDT THU MAY 27 2010 /352 AM MDT THU MAY 27 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE NORTH ACROSS THE AREA THIS
MORNING. THERE WILL BE A CHANCE OF THUNDERSTORMS...POSSIBLY
SEVERE...THIS AFTERNOON AND TONIGHT. HIGH CAPE AND GOOD WIND SHEAR
CAN BE EXPECTED THIS AFTERNOON. IF THUNDERSTORMS DEVELOP THEY WILL
LIKELY DEVELOP ALONG OR NORTH OF A WARM FRONT THAT SHOULD MOVE
INTO NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS...POSSIBLY SEVERE DUE TO HIGH CAPE AND STRONG SHEAR...ARE
EXPECTED FRIDAY AND SATURDAY AS THE SURFACE LOW IN MONTANA
ELONGATES AND MOVES SLOWLY EAST ACROSS THE DAKOTAS. THERE IS ALSO
A CHANCE OF THUNDERSTORMS SUNDAY...TUESDAY...AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ031>033-040>045-281000-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
452 AM CDT THU MAY 27 2010 /352 AM MDT THU MAY 27 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE
THROUGH THE AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED FOR SOUTH
WINDS AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH.
THERE WILL BE A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE DUE TO
HIGH CAPE AND STRONG WIND SHEAR...THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS...POSSIBLY SEVERE DUE TO HIGH CAPE AND STRONG SHEAR...ARE
EXPECTED FRIDAY AND SATURDAY AS THE SURFACE LOW IN MONTANA
ELONGATES AND MOVES SLOWLY EAST ACROSS THE DAKOTAS. THERE IS ALSO
A CHANCE OF THUNDERSTORMS SUNDAY...TUESDAY...AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 27, 6:45 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
745 AM CDT THU MAY 27 2010
NDZ010-011-018-019-021-271345-
DUNN-MCLEAN-MERCER-MOUNTRAIL-WARD-
745 AM CDT THU MAY 27 2010
AT 742 AM CDT...642 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
SOUTHEASTERN MOUNTRAIL COUNTY TO WEST CENTRAL MCLEAN COUNTY TO
EXTREME EAST CENTRAL DUNN COUNTY...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO DIME SIZE...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
GOLDEN VALLEY BY 655 AM MDT...
ROSEGLEN BY 805 AM CDT...
MAKOTI AND ZAP BY 710 AM MDT...
RYDER BY 825 AM CDT...
DES LACS AND DOUGLAS BY 840 AM CDT...
MINOT AND BURLINGTON BY 845 AM CDT...
HOURLY RAINFALL AMOUNTS UP TO THREE QUARTERS OF AN INCH ARE
POSSIBLE. MOTORISTS SHOULD BE PREPARED FOR MINOR STREET FLOODING AND
PONDING WATER ON ROADS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
KINNEY
Special weather statement, May 27, 7:48 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
848 AM CDT THU MAY 27 2010
NDZ010-011-021-271500-
MCLEAN-MOUNTRAIL-WARD-
848 AM CDT THU MAY 27 2010
...SPECIAL WEATHER STATEMENT...
AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 14
MILES NORTHEAST OF MINOT TO 21 MILES SOUTHWEST OF MINOT...MOVING
NORTHEAST AT 35 MPH.
CONTINUOUS LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
THROUGH 10 AM CDT...HEAVY RAIN FROM THESE STORMS MAY CAUSE STREET
FLOODING IN THE TOWN OF MINOT.
STAY AWAY FROM UNDERPASSES THAT MAY FLOOD. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.
ABELING
Flash Flood, Ward
- When
- May 27, 10:10 AM CST to 12:10 PM CST
- Where
- Ward County, 2.46 mi WNW of Minot to 2.66 mi N of Minot
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 48.247, -101.327
Two inches of rain resulted in a few feet of water running through Minot streets. Underpasses in the city were flooded and blocked. Minor damage occurred to culverts.
Hail, McLean
- When
- May 27, 11:08 AM CST to 11:14 AM CST
- Where
- McLean County, 4.17 mi N of Roseglen
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.810, -101.840
Hail, Ward
- When
- May 27, 12:01 PM CST to 12:08 PM CST
- Where
- Ward County, 8.64 mi NW of South Prairie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.140, -101.430
Hail, Ward
- When
- May 27, 12:01 PM CST to 12:10 PM CST
- Where
- Ward County, 3.91 mi SSE of Burlington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.230, -101.380
Hail, Ward
- When
- May 27, 12:14 PM CST to 12:21 PM CST
- Where
- Ward County, 0.92 mi W of Minot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.230, -101.300
Flash Flood, Renville
- When
- May 27, 12:17 PM CST to 1:17 PM CST
- Where
- Renville County, 0.97 mi WSW of Sherwood to 1.29 mi SW of Sherwood
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 48.966, -101.640
Local law enforcement reported water over several roads in the city of Sherwood. Another report from a trained weather spotter also indicated flash flooding in Sherwood. Some lower maintenance roads were damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 27, 20101 death · 1 event
- Lightning Strike in Montana, May 27, 2010$250,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 27, 2010$200,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, May 27, 2010$100,000 · 65 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 27, 2010$28,000 · 1.75 in hail · 12 events
- Damaging Winds in Ohio, May 27, 2010$31,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, May 27, 2010$18,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2010$20,000 · 50 kt wind · 5 events
- Hail and Lightning Strike in North Carolina, May 27, 2010$20,000 · 0.75 in hail · 2 events
- Damaging Wind in Louisiana, May 27, 2010$20,000 · 50 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 27, 2010$12,000 · 56 kt wind · 10 events
- Hail and Damaging Wind in Pennsylvania, May 27, 2010$3,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230321, 230326, 230330, 230331, 230332, 230322.